An 18‐year‐old African American female with no medical history was brought in for 5 days of altered mental status. She was unable to perform activities of daily living, exhibited bizarre behavior, and had disorganized thoughts including paranoia. She was initially admitted to psychiatry for psychosis. Over the next 3 days, she was given a trial of risperidone, but became increasingly lethargic, nonverbal, and anorexic. She developed sinus tachycardia and fluctuating blood pressure, prompting her transfer to internal medicine for further investigation. She had no history of medication or substance use, no recent travel, and was sexually inactive. Family history was noncontributory. Review of systems was pertinent for unilateral elbow pain that began 4 weeks prior, extending to both shoulders without inciting factors. An outpatient MRI showed soft‐tissue swelling. On exam the patient was afebrile, nonverbal, with eyes open, agitated, and minimally responsive to commands. Additional findings included a erythematous maculopapular rash on her back, warm shoulder joints without effusion but limited in range of motion, and tachycardia without murmurs. Significant laboratory results included microcytic anemia, thrombocytopenia, low complement levels, increased ESR, and elevated ANA, dsDNA, and ribosomal P protein antibody titers. Biopsy of the skin lesions showed nonspecific hyperkeratosis. There was no epileptiform activity on EEG. Radiographic studies were all negative except for a brain MRI showing mild cerebral volume loss without evidence of cerebritis. Olanzapine, valproic acid, and lorazepam were initially given for psychosis/catatonia. Following an extensive workup for hematologic and autoimmune (AI) disorders, high‐dose steroids were given for the final diagnosis of systemic lupus erythematosus (SLE). Within 1 week of steroid initiation she became more verbal and lucid, and her rash and cytopenias improved. She was discharged with a tapered dose of prednisone. One month later she remained asymptomatic and returned to college.
While neuropsychiatric symptoms commonly occur and may precede systemic involvement in SLE, the co‐occurrence of psychosis, catatonia, and dysautonomia as presenting features is scarcely reported. As SLE is a multisystem disorder, and neuropsychiatric manifestations are multifactorial, serologic markers are helpful in narrowing the broad differential diagnosis. Ribosomal P protein antibodies may serve as a marker of SLE psychosis and are highly specific for this subgroup of SLE patients. However, no single serologic marker is highly sensitive, and it is prudent to exclude organic causes from purely AI phenomena.
This case highlights the importance of considering secondary causes of acute psychosis and dysautonomia in patients who demonstrate features of systemic AI disease. Physicians should be aware of the neuropsychiatric sequelae of SLE, early identification of which can decrease morbidity and length of stay.